My Best Christmas Gift…

About 5 years ago, I went to my doctor about my migraines which were becoming daily. I am one of those patients that sees my doctor once a year for a physical and maybe twice if I get a bad sinus infection. She prescribed Topamax. I took it as prescribed for 10 days. The first few days were great. No migraines and no hunger. Then on day three, I could not focus. I felt like someone had put my head in a bee hive. I had stopped eating at all. When I would force myself to try and eat, I would vomit it up. By day five, I became convinced I was dying and made hubby stay home and sit by my bed and watch me sleep. I was convinced if he stopped watching I would die. I am normally a very independent person and recharge my batteries by being alone. By day eight, I hadn’t eaten in five days. I had lost 6 pounds and was so paranoid that I would stay at Walmart all day while hubby worked, so that if I died someone would see me and call 911. I was terrified to be alone. By day ten, hubby was worried. I had been to the doctor every day for three days, and was so convinced that I was dying that my then (notice I said then) doctor sent me to the cancer center to get blood work just to prove to me I wasn’t dying. That night I sent my children to their grandmother and hubby and I started detox to get this drug out of my system. I was terrified to take it, yet I craved it. It was terrifying. All this time, all the doctor said was, “Well, all drugs have side effects.” It took me another two years to get over the anxiety.

I am happy to say today I am totally sane. It took a long time to get past the paranoia and anxiety Topamax caused me. I still have issues with my faith based on the feelings I went through while on this drug. I have gained a lot of weight (mainly due to the meds I had to go on to help with the anxiety Topamax caused) since I stopped the drug and I laughingly state that is what my sanity weights.

So today I read the following:

Black Box warning on Seizure Meds

in our local paper. Thank God! I know these drugs can and do help some people, but doctors like the one I was seeing need to know that when a perfectly sane patient starts a new drug and five days later, is in your office and calling every five minutes and is suddenly bat-s_ _t crazy, perhaps you need to question the medicine. Paranoia should never be an exceptable side effect of any drug.

Today I treat my migraines by eating as good as I can, exercising when I can, and taking Imitrex when that doesn’t work. It scares me when I see ads in magazines promoting Topamax as basically a cure for migraines, because I know first hand that this drug can have very dangerous side effects. I have no doubt that had I continued it, I would have become suicidal. And I am the person who lives every second of every day to the totally fullest. Today I am anxiety free and happy. My heart goes out to those families who obviously weren’t so lucky with their loved ones.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s